Iowa, 2022Winter Storm and Winter Weather in Iowa, January 1 to 2, 2022
January 1 to 2, 2022 · NWS DVN · 19 events in 19 counties and zones
A strong winter storm impacted much of southeast Iowa, western Illinois, and northeast Missouri. Widespread snowfall ranging between 5 and 10 inches of snow was reported in the hardest hit areas, with 1 to 4 inches surrounding and gusty winds to follow.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm impacted much of southeast Iowa, western Illinois, and northeast Missouri. Widespread snowfall ranging between 5 and 10 inches of snow was reported in the hardest hit areas, with 1 to 4 inches surrounding and gusty winds to follow. This event started and ended as a snow event, as cold air was in place prior. With the gusty winds, blowing and drifting snow was observed, reducing visibilities and making it difficult to measure the snowfall. Just as this storm was moving out, very cold temperatures moved in, with wind chills between -15 to -30 felt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 1, 4:47 AM CST, 13 minutes earlier.
Area forecast discussion, Jan 1, 4:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
447 AM CST Sat Jan 1 2022
.SYNOPSIS...
Issued at 404 AM CST Sat Jan 1 2022
Cold front has pushed well south of the cwa with much colder air
infiltrating on brisk northerly winds. Widespread rain and
leading edge storms extends from the Southern Plains through
the Ohio Valley with a plume of deep moisture ahead of an
upper level trough ejecting across the Plains. Snow bands are
developing back further northwest into parts of KS/CO/NE and
N MO with mid level frontogenetical forcing. The approaching
trough with embedded shortwave energy and the entrance region of
Midwest to Great Lakes jet will combine for a round of accumulating
snow today into tonight to begin the New Year.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 404 AM CST Sat Jan 1 2022
Winter storm still on track to bring accumulating snow today
into tonight followed by bitter cold. Not many notable changes
to the forecast. The onset has been delayed a bit, but
overall still looking at snow developing south to north this
morning into early afternoon with the strengthening mid level
FGen response. This could be somewhat banded before large scale
ascent increases this afternoon into evening leading to widespread
snow. Snow will be moderate to heavy at times with some periods
of near 1 inch/hr rates in the heaviest bands with soundings
showing a deep DGZ in conjunction with the more robust lift
this afternoon/early evening. Liquid precip amounts forecasted
have come down some, and this seems reasonable given the
progressive nature of the trough and the deep moisture remaining
well removed to our south across the TX Gulf Coast, Lower
Mississippi Valley and Mid-Deep South. SLR's look to be above
climo west/northwest further in cold air (temps in single digits
and teens) and could be 15-17:1 or so at times... while SLR's
transition closer to climo southeast around 11-13:1 although some
bouts of higher ratios expected in the peak rates this afternoon.
Overall, this leads to a bit lower snow amounts but not a lot to
change messaging with still a general range of 2-8 inches
with the lower amounts favored north of Hwy 30 through Hwy 20 in
eastern Iowa. Meanwhile, the higher amounts are currently being
favored in an axis roughly from Fairfield to Sterling with the
deformation zone on the northwest side of the passing mid level
low to our south. Tighter pressure gradient will lead to wind
gusts to 35 mph from the north at times, with blowing and drifting
snow and resultant low visibilities making for greater impacts.
Headlines remain unchanged with a Winter Weather Advisory along
the Hwy 20 corridor, though start time pushed back a bit due to
the delay in onset. Areas of far northwest IL will need to be
monitored for a possible upgrade. Otherwise, a Winter Storm Warning
remains in effect through this evening. Again, impacts likely
delayed a bit and may not get going into the northern portions of
the warning/advisory area until midday/early PM. With the slower
onset we could see the snow linger a bit longer tonight, but
should quickly taper off by late evening and overnight as the
upper trough swings through. Then the next component of this
winter storm settles in, with bitter to dangerously cold wind chills
developing overnight through Sunday AM. Coldest wind chills
of 20 below to possibly approaching 30 below will impact portions
of E Iowa and northeast MO and have issued a Wind Chill Advisory
for these areas 06z-18z Sunday. Elsewhere, wind chills will be in
the range of 10 below to near 20 below.
.LONG TERM...(Sunday through Friday)
ISSUED AT 404 AM CST Sat Jan 1 2022
Sunday night will be very cold with the fresh snow cover and high
pressure ridge settling overhead. Looks like widespread sub-zero
lows with some areas around 10 below or colder, easily the coldest
night of the winter season thus far. Winds will be light, but
any puff given those ambient air temps will easily lead to wind
chills of 15 below to 25 below likely requiring additional wind
chill headlines.
High pressure departs Monday with warm advection leading to some
moderation of temperatures. Fresh snow cover however, will play
a pivotal role on just how much warming occurs. Best case would
likely be recovery closer to normal for early January with upper
20s/lower 30s for highs by Tuesday.
A clipper system looks to pass north of the area mid-week and
dislodge another chunk of cold air sending temperatures back
down below normal accompanied by brisk northerly winds.
Beyond, there's considerable uncertainty due to model differences
but it does look like another period of moderating temps
late week into next weekend with some precipitation potential.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1105 PM CST Fri Dec 31 2021
Periods of MVFR/IFR clouds will persist overnight, although VFR
may return for a time at CID/DBQ as clearing shifts southward.
Heading into Saturday, aviation conditions will deteriorate to
IFR/LIFR as widespread snow moves in during the mid to late
morning from SW to NE. Steady snow is expected at all the
terminals with peak rates between 0.5 to 1" per hour, highest
south of DBQ. The snow will become lighter by the evening but
continue into Saturday night. Additionally, strong north winds of
20 to 30 kts will lead to significant blowing and drifting during
the day on Saturday and at night.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until midnight CST tonight for Benton-Cedar-
Clinton-Des Moines-Henry IA-Iowa-Jackson-Jefferson-Johnson-
Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
Washington.
Wind Chill Advisory from midnight tonight to noon CST Sunday for
Benton-Buchanan-Delaware-Henry IA-Iowa-Jefferson-Johnson-
Keokuk-Lee-Linn-Van Buren-Washington.
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for Buchanan-Delaware-Dubuque.
IL...Winter Storm Warning until midnight CST tonight for Bureau-
Carroll-Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-
Rock Island-Warren-Whiteside.
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for Jo Daviess-Stephenson.
MO...Winter Storm Warning until midnight CST tonight for Clark-
Scotland.
Wind Chill Advisory from midnight tonight to noon CST Sunday for
Clark-Scotland.
&&
SYNOPSIS...05
SHORT TERM...05
LONG TERM...05
AVIATION...UttechHazardous weather outlook, Jan 1, 3:29 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 AM CST Sat Jan 1 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CST Sat Jan 1 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A winter storm will bring snow and bitter cold to the region this
weekend. Snow, moderate to heavy at times, is expected to
overspread the Outlook area from south to north this morning
through midday, and continue into this evening before diminishing.
Snow totals of 2 to 8 inches are expected across the Outlook area,
with the lower amounts near the Highway 20 corridor in eastern
Iowa, and the higher amounts focused near an axis from Fairfield,
Iowa to Sterling, Illinois. Travel could be very difficult.
Winter Storm Warnings and Winter Weather Advisories have been
issued. Gusty winds up to 35 mph will also accompany the snow
leading to blowing and drifting snow, reduced visibility and bitter
winds chills.
Winds chills of 10 below to 25 below zero are likely overnight
Saturday night and Sunday morning, as the coldest air of the
season arrives. A Wind Chill Advisory has been issued for portions
of eastern Iowa and all of northeast Missouri.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Very cold wind chills of 15 below to 25 below zero are expected
Sunday night and early Monday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports today and tonight will be greatly appreciated.
Winter Storm, Lee
- When
- January 1, 5:00 AM CST to 11:00 PM CST
- Where
- Lee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-6 inches of snow fell across portions of Lee County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Donnellson at 6 inches.
Winter Storm, Jefferson
- When
- January 1, 5:00 AM CST to 11:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
Spotter and public reports of 4-6 inches of snow fell across portions of Jefferson County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts.
Winter Storm, Henry
- When
- January 1, 5:00 AM CST to 11:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
Spotter and public reports of 4-7 inches of snow fell across portions of Henry County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Wayland at 6.5 inches.
Winter Storm, Des Moines
- When
- January 1, 5:00 AM CST to 11:00 PM CST
- Where
- Des Moines forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-8 inches of snow fell across portions of Des Moines County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Burlington at 7.5 inches.
Winter Storm, Keokuk
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Keokuk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
Spotter and public reports of 4-6 inches of snow fell across portions of Keokuk County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Sigourney at 6 inches.
Winter Storm, Washington
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Spotter and public reports of 4-6 inches of snow fell across portions of Washington County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Washington at 6 inches.
Winter Storm, Louisa
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Louisa forecast zone
- Reported by
- Public
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
Spotter and public reports of 4-6 inches of snow fell across portions of Louisa County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report of 6 inches.
Winter Storm, Iowa
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-7 inches of snow fell across portions of Iowa County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Williamsburg at 6.5 inches.
Winter Storm, Johnson
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-8 inches of snow fell across portions of Johnson County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Iowa City at 7.5 inches.
Winter Storm, Muscatine
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Muscatine forecast zone
- Reported by
- Public
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 3-6 inches of snow fell across portions of Muscatine County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report in Muscatine at 5.5 inches.
Winter Storm, Van Buren
- When
- January 1, 5:00 AM CST to 11:00 PM CST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-7 inches of snow fell across portions of Van Buren County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report near Farmington at 6.5 inches.
Winter Storm, Scott
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Scott forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-6 inches of snow fell across portions of Scott County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report from and NWS Employee at 6 inches in Park View.
Winter Storm, Benton
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Spotter and public reports of 4-7 inches of snow fell across portions of Benton County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report near Norway at 6.3 inches.
Winter Storm, Linn
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-7 inches of snow fell across portions of Linn County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report near Marion at 6.5 inches.
Winter Storm, Jones
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-7 inches of snow fell across portions of Jones County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report near Anamosa at 6.8 inches.
Winter Storm, Cedar
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-7 inches of snow fell across portions of Cedar County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report near Lowden at 6 inches.
Winter Weather, Dubuque
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Dubuque forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 2-4 inches of snow fell across portions of Dubuque County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. The highest snowfall report was at the Dubuque Regional Airport with 3.1 inches.
Winter Storm, Jackson
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 4-6 inches of snow fell across portions of Jackson County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report near Maquoketa at 5.5 inches.
Winter Storm, Clinton
- When
- January 1, 5:00 AM CST to January 2, 2:00 AM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
Spotter, COOP, and public reports of 3-5 inches of snow fell across portions of Clinton County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 2nd. Verification was also considered using snow amounts and other combined hazards/impacts, with the highest snowfall report near Camanche at 3.5 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998538, 998570, 998572, 998575, 998585, 998586, 998587, 999695, 999697, 999699, 999701, 999703, 999704, 999705, 999706, 999707, 999708, 999709, 999710.